I've had many patients ask about Robitussin DM, stating that their primary care provider recommended it for their cough and chest congestion. I thought that the dextromethorphan (DM) suppresses the cough while the guaifenesin helps loosen the congestion and make coughing easier. These effects seem contradictory, and I have trouble explaining it to my patients. Can you increase my understanding of this drug combination so that I can better explain it to patients?
Response From the Expert
| Karen Shapiro, PharmD, BCPS
Clinical Pharmacist, Arcadian Health Plan, San Dimas, California
Don't worry about the logic in this recommendation because there isn't any. Combination cold medicines containing guaifenesin and dextromethorphan are not recommended for acute cough (with or without congestion) due to colds -- the most common type of cough.
The physician is likely picking a product that he or she knows by name and which is easy to find. I used to work for a physician who recommended Oscal + D for calcium replacement. I asked him why he didn't just recommend a cheaper store-brand supplement with calcium carbonate and Vitamin D. He responded, "I like the name. Don't you? Oscal!"
Hopefully, we are making recommendations based on efficacy and cost concerns. In most cases, a cough will resolve on its own without intervention, unless it is related to a chronic lung condition or some type of medical influence (eg, angiotensin-converting enzyme Inhibitors) or an environmental factor.
However, the patient has already been to their clinician and is requesting therapy to relieve this bothersome symptom. What is best to recommend?
According to guidelines from the American College of Chest Physicians, the initial use of antihistamine-decongestant therapy is recommended for acute coughs (those lasting less than 3 weeks). This will stop the flow of mucus that causes the cough and congestion in some colds (ie, postnasal drip). Make sure to recommend a first-generation antihistamine; the newer generation "nonsedating" antihistamines are relatively ineffective in these cases.[2,3] The guidelines also recommend taking naproxen to block an inflammation that stimulates cough and for help with headache, malaise, and myalgia.
If the patient is still inclined to choose a Robitussin product, suggest a formulation that contains pseudoephedrine (a decongestant), or chlorpheniramine (an antihistamine) with dextromethorphan (a cough suppressant, which is not recommended for acute coughs but may be useful for coughs that last longer or are due to bronchitis). Other companies also make antihistamine-decongestant combinations (eg, Drixoral), and many stores offer their own brands that are less expensive.
Ask who will be using the medicine. The use of cough and cold products should be discouraged in children. The medications probably won't help, and they could introduce safety concerns. The risk of serious illness or fatal overdose from administration of cough and cold medicines to children under 2 years old is significant. Instead, recommend hydration, saline nasal drops, and humidifying the home.
Help the patient read the label closely to identify the ingredients and to prevent duplication (such as taking acetaminophen with a product that already contains acetaminophen). Review the dosing instructions with the patient. If a parent intends to still use an Infant medication, advise them to use the dropper that comes with the bottle. Adults taking a liquid product should use a medication syringe or measuring cup. Finally, advise them to have the cough evaluated again if it lasts longer than 3 weeks.
Medscape Pharmacists © 2007 Medscape
Cite this: What Should I Tell Patients About Combination Cold Medicines? - Medscape - Oct 02, 2007.